Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Dosage of medication to control TSH levels during second trimester?

Hi.. I am pregnant, now I am in 12th week. When I was 6 weeks I got to know that I have TSH level of 11.5. Then doctor prescribed 50 mcg of Thyronorm. Now end of 11th week I checke dit again and TSH has come down to 1.5. But doctor increased the dosage to 75 mcg, saying that in second trimester I need more and TSH may increase again. Is it alright to take 75 mcg though the TSH is 1.5 during second trimetser of pregnancy?
Asked On : Thu, 18 Oct 2012
Answers:  3 Views:  214
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
General & Family Physician 's  Response
Dear kalpana,
Untreated hypothyroidism in early pregnancy may cause-
1. abortion
2. still birth
3. pre mature baby
4. subnormal mental development of the baby
as well as chances of anaemia and bleeding in mother also increases.
Ideally treatment should start with 100mcg and then increase 5 mcg per 2 weeks depending upon TSH and T4 level.
However you have not mentioned your T4 level here.
Anyway it is quite safe to take 75 mcg because TSH level may rise again and then it will affect the fetus. So dont worry. Just check the TSH and T4 every month.
best of luck.
Answered: Thu, 18 Oct 2012
I find this answer helpful
Infertility Specialist Dr. Dattaprasad's  Response
Though requirement of thyronorm increases in second trimester, your TSH level appears well controlled. Its OK to increase the dose, otherwise second option is to monitor TSH 4 weekly & increase only if TSH goes above 2.5-3.0. Your doctor might have considered other factors which we are not knowing, so you can safely increase dose to 75. But just don't forget to keep monitoring TSH levels.
Wish you good health.
Answered: Thu, 18 Oct 2012
I find this answer helpful
OBGYN Dr. Shanti Vennam's  Response
There is no need to increase the dosage of thyronorm when the TSH levels are on the lower side and there are no anti-thyroid antibodies or symptoms of hypothyroidism as this could lead to hyperthyroidism. It is true that at the onset of pregnancy the dosage can be increased by 50% to compensate for the increased demand. The dosage should be adjusted by periodic checking of the TSH levels. Please consult an endocrinologist and take further advice. Good luck.
Answered: Thu, 18 Oct 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor